Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 252, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2023, 3:40 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2023, 3:40 PM MDT (21:40 UTC)
- Expired
- Jul 8, 2023, 4:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 173 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:50 PM MDT | TSTM WND GST 60 | 7 W Lodgepole, NE | UPR site SUNOL1. Gust 63 mph at 355PM. |
| Jul 8, 3:52 PM MDT | TSTM WND DMG | 8 Ene Sidney, NE | Emergency manager reported a flipped pivot and completely stripped vegetation (corn crops). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:09 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WUUS55 KCYS 082140
SVRCYS
NEC033-082215-
/O.NEW.KCYS.SV.W.0252.230708T2140Z-230708T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
340 PM MDT Sat Jul 8 2023
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Eastern Cheyenne County in the Panhandle of Nebraska...
* Until 415 PM MDT.
* At 339 PM MDT, a severe thunderstorm was located 7 miles north of
Colton, or 11 miles northeast of Sidney, moving southeast at 25
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 64 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10263 4100 10280 4128 10298 4139 10281
4134 10261
TIME...MOT...LOC 2139Z 325DEG 24KT 4126 10284
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dewey2 follow-up statements
803
WWUS55 KCYS 082152
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
352 PM MDT Sat Jul 8 2023
NEC033-082215-
/O.CON.KCYS.SV.W.0252.000000T0000Z-230708T2215Z/
Cheyenne NE-
352 PM MDT Sat Jul 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
At 352 PM MDT, a severe thunderstorm was located over Sunol, or 10
miles east of Sidney, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lodgepole and Sunol.
This includes Interstate 80 in Nebraska between mile markers 67 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10263 4100 10280 4131 10289 4132 10278
4134 10261
TIME...MOT...LOC 2152Z 325DEG 24KT 4119 10277
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dewey798
WWUS55 KCYS 082207
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
407 PM MDT Sat Jul 8 2023
NEC033-082215-
/O.CON.KCYS.SV.W.0252.000000T0000Z-230708T2215Z/
Cheyenne NE-
407 PM MDT Sat Jul 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
At 406 PM MDT, a severe thunderstorm was located near Lodgepole, or
11 miles west of Chappell, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lodgepole.
This includes Interstate 80 in Nebraska between mile markers 71 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10263 4100 10276 4117 10273 4122 10269
4123 10262
TIME...MOT...LOC 2206Z 325DEG 24KT 4111 10270
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeweyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:59 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 8, 1:59 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 159 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Sunday night) Issued at 200 PM MDT Sat Jul 8 2023 Severe convection ongoing this afternoon. Concerns deal primarily with the severe convection today...followed by warmer/drier weather Sunday into next week. Currently...Convection developing along a line from Scottsbluff...northwest to Lusk this afternoon. Thinking maybe this is along an old outflow boundary line from this mornings convection. This area is also where skies cleared out early and SBCAPES are up near 2000J/KG. As the afternoon draws on...expecting low clouds to clear across southeast Wyoming with instability increasing to 2000 to 2500J/KG. 0-6km shear is definitely there with 40-45kts and mid level lapse rates 7-9C/KM. Looking like latest HRRR simulated radar is handling these storms pretty good. Storms moving from northwest to southeast and stay discrete across southeast Wyoming. So all modes of severe weather can be expected. Current 0-3km helicity across the southern Panhandle currently around 250 m2/s2...so this area would be the best area for tornado development. HRRR simulated radar shows storms continuing through 03Z this evening before decreasing in coverage and intensity. Much warmer and drier Sunday as upper high moves over the CWA. ECMWF/NAM showing a few storms down here across Laramie County and the south Laramie Range. Looking at afternoon highs climbing into the upper 70s and low 80s area wide. .LONG TERM...(Monday through next Saturday) Issued at 403 AM MDT Sat Jul 8 2023 Heading into the work week conditions will largely dry out and heat up as the overall synoptic pattern changes. An upper-level ridge sitting over the Rockies on Monday will usher in drier air from the west as well as warmer 700 mb temperatures. This ridge stays in place for most of the week, however, it will start to flatten out and turn into more zonal flow midweek, leading to breezy conditions across much of the CWA. During this time, temperatures will be on the warm side with highs in the 80s and 90s. Tuesday will likely be the warmest day of the week with temperatures in the upper 80s to mid 90s, which is about 5 degrees above average. Precipitation chances Monday through Wednesday look minimal, however, an isolated thunderstorm or two during the afternoon hours cannot be ruled out as disturbances move through the flow aloft. The forecast becomes trickier towards the end of the week as both the GFS and ECMWF suggest a cold front dropping down from the north Thursday afternoon. High temperatures on Thursday will likely be cooler than the first half of the week, however, temperatures will depend on timing and strength of the front; details which are still uncertain at this time. Storms will be possible with this front since lift and jet energy will be present, but the better moisture looks to remain north of the CWA. Friday will see the return of cooler temperatures behind the front. Temperatures will likely be below average with high in the 70s to low 80s. Flow aloft also makes the shift back to northwesterlies, leading to more favorable conditions for storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jul 8 2023 Mainly VFR to MVFR conditions across southeast Wyoming and the Nebraska panhandle with showers and thunderstorms being the primary concern. Timing has been tricky to nail down with these showers and thunderstorms, but the best timing for thunderstorms looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and 15Z. && .FIRE WEATHER... Issued at 200 PM MDT Sat Jul 8 2023 Active afternoon with showers and storms ongoing east of the Laramie Range. Look for storms to continue through mid evening before decreasing in coverage and intensity. Much drier Sunday into Monday as a high pressure center currently located over eastern Utah and western Colorado moves into the area. Very dry for Carbon and Albany Counties Sunday through Tuesday next week with increasing fire weather threats. Breezy to windy conditions Monday through Wednesday across Carbon and Albany Counties with gusts 30-40 mph and afternoon humidity well below 15 percent. Given fuels are not ready...this may keep fire weather concerns at bay. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...SF AVIATION...LK FIRE WEATHER...GCC
In the hours before
Local storm report, Jul 8, 2:57 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
257 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 M1.00 inch Scotts Bluff NE Public
&&Local storm report, Jul 8, 3:09 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 E1.00 inch Scotts Bluff NE Public
Picture from Twitter of slightly larger than
quarter sized hail 3 miles east of Minatare.
&&
GCCLocal storm report, Jul 8, 3:13 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
313 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Hail 9 N Jay Em 42.60N 104.36W
07/08/2023 E1.00 inch Goshen WY Trained Spotter
&&
gccLocal storm report, Jul 8, 3:19 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
319 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 E1.00 inch Scotts Bluff NE Public
Corrected time based on radar imagery.
Picture from Twitter of slightly larger than
quarter sized hail 3 miles east of Minatare.
&&
gccLocal storm report, Jul 8, 3:26 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
326 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM Hail 3 E Minatare 41.81N 103.44W
07/08/2023 E1.00 inch Scotts Bluff NE Public
Corrects time of Minatare 3 east report
based on radar imagery. Twitter post for
quarter sized hail 3 miles east of Minatare.
&&
gccLocal storm report, Jul 8, 3:28 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
328 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Flash Flood Bayard 41.76N 103.32W
07/08/2023 Morrill NE Broadcast Media
Flash flooding continues in Bayard near Camp
Rock Campgrounds.
&&
gccThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:47 AM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| Jul 8, 12:29 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 46 min |
| Jul 8, 12:51 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 39 min |
| Jul 8, 1:30 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 30 min |
| Jul 8, 1:59 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 31 min |
| Jul 8, 2:09 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
| Jul 8, 2:24 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill | 36 min |
| Jul 8, 2:33 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 42 min |
| Jul 8, 2:48 PM MDT | Flash Flood Warning | CYS | Morrill | 3 hr |
| Jul 8, 3:00 PM MDT | Flash Flood Warning | CYS | Cheyenne, Morrill | 3 hr |
| Jul 8, 3:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 45 min |
| Jul 8, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 45 min |
| Jul 8, 3:37 PM MDT | Flash Flood Warning | CYS | Cheyenne | 3 hr |
| Jul 8, 3:51 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball | 24 min |
| Jul 8, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 30 min |
| Jul 8, 4:46 PM MDT | Special Weather Statement | CYS | Kimball | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.